Alert archive / Puerto Rico / Flash Flood Warnings in 2024

Flash Flood Warning 108, NWS JSJ

October 31, 2024

NWS JSJ issued this flash flood warning at Oct 31, 2024, 7:19 AM CDT. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 31, 2024, 7:19 AM CDT (12:19 UTC)
Expired
Oct 31, 2024, 11:00 AM CDT
In force
4 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 19 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 31, 7:40 AM CDTFLASH FLOODYabucoa, PROMME Yabucoa director reported flash flooding (urban) affecting Calle Espana in Urb Jardines de Yabucoa, Yabucoa. The street was impassable.
Oct 31, 9:38 AM CDTFLOODYabucoa, PROMME Yabucoa reported through social media that PR-182 was flooded, right in front of Las Piedras Memorial, with cars passing with difficulty.
Oct 31, 9:40 AM CDTFLASH FLOODYabucoa, PROMME Yabucoa reported through social media that PR-901 was flooded, right in front of a Texaco gas station and the CDT Arturo Torres Machin. The road looked impassable.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

266 
WGCA52 TJSJ 311219
FFWSJU
PRC151-311600-
/O.NEW.TJSJ.FF.W.0108.241031T1219Z-241031T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
819 AM AST Thu Oct 31 2024

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Yabucoa County in Puerto Rico...

* Until noon AST.

* At 819 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Additional rainfall amounts of 
  2 to 3 inches are possible. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1802 6588 1803 6590 1804 6593 1806 6598
      1806 6599 1808 6600 1809 6598 1809 6596
      1809 6595 1809 6594 1811 6593 1812 6593
      1813 6591 1812 6588 1807 6580 1805 6581
      1804 6583 1803 6582 1800 6584 1803 6587

FLASH FLOOD...RADAR INDICATED

$$

OMS
1 follow-up statement
493 
WGCA72 TJSJ 311246
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
846 AM AST Thu Oct 31 2024

PRC151-311600-
/O.CON.TJSJ.FF.W.0108.000000T0000Z-241031T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Yabucoa PR-
846 AM AST Thu Oct 31 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL NOON AST TODAY FOR 
YABUCOA COUNTY...

At 846 AM AST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 5 inches of rain have 
fallen. Additional rainfall amounts of 1 to 2 inches are possible in 
the warned area. Flash flooding is ongoing, affecting various 
streets in Jardines de Yabucoa and portions of road PR-901 and PR-3, 
as reported by OMME Yabucoa director.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1802 6588 1803 6590 1804 6593 1806 6598
      1806 6599 1808 6600 1809 6598 1809 6596
      1809 6595 1809 6594 1811 6593 1812 6593
      1813 6591 1812 6588 1807 6580 1805 6581
      1804 6583 1803 6582 1800 6584 1803 6587

FLASH FLOOD...RADAR INDICATED

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 31, 5:27 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Oct 31, 5:27 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
627 AM AST Thu Oct 31 2024

.SYNOPSIS...

A series of mid-to-upper level troughs and above-normal moisture
from a nearly stationary front will create ideal conditions for
thunderstorm development over the next few days, with the most
intense and frequent activity expected through at least Saturday
morning.A Flash Flood Watch is in effect through at least 8 AM
on Saturday. Residents and visitors are urged to pay attention to
the local agency's guidance.

Marine- wise, small craft operators and beachgoers should monitor
the beach and water conditions due to wind-driven seas and a
northerly swell that will affect the local waters for the next
several days.

&&

.SHORT TERM...Today through Saturday...

Active weather conditions prevailed overnight across northeast and
east Puerto Rico and the U.S. Virgin Islands, where rainfall
accumulations ranged mainly between 1 and 3 inches with isolated
higher amounts of up to 4 inches (based on radar estimates).
Finally, low temperatures were in the mid-70s across the coastal
areas and in the mid-60s in mountains and valleys. Winds were
between 5 and 15 mph from the northeast but locally higher near rain
activity.

An upper-level trough and abundant tropical moisture will result in
an unstable wet pattern through Saturday. Given the expected
conditions, a Flood Watch is in effect for Puerto Rico and the U.S.
Virgin Islands due to the high potential (70-90%) to observe
flooding. The highest rainfall accumulation will range between 6 and
8 inches across the northeast quadrant of PR and 4 to 6 inches
across the rest of the eastern third of PR and the U.S Virgin
Islands. Soils are saturated across the NE quadrant of PR, Vieques,
and the U.S. Virgin Islands; thus, the expected additional rains
will result in river and flash flooding and mudslides.

Residents and visitors are urged to stay alert and closely monitor
weather updates and official warnings during flooding events. It is
essential to avoid crossing flooded roads or areas, as even shallow
water can be extremely dangerous. Just a few inches of moving water
can sweep people off their feet, and one foot of water can carry
away most vehicles.

.LONG TERM...Sunday through Wednesday...

A surface high-pressure system located over the Western Atlantic
will continue to interact with a broad low-pressure system in the
Central Atlantic, generating southeasterly winds across Puerto
Rico and the U.S. Virgin Islands. Early in the weekend, a trough
is expected to develop in the region. The combination of these
weather features may lead to the accumulation of tropical moisture
over the islands. We anticipate a wet and unstable period lasting
at least until November 5th, 2024, which coincides with Election
Day. The latest Precipitable Water model indicates values
exceeding 2.0 inches, which is above the 75th percentile and
considered higher than normal for this time of year. The
National Hurricane Center continues to monitor an area of low
pressure that is likely to develop over the southwestern Caribbean
Sea. This system is expected to gradually develop over the
weekend and early next week as it drifts northward over the west-
central Caribbean. Currently, there is a 40 percent chance of
development for this low-pressure area within the next seven days.
Since this forecast is still far off, we encourage everyone to
remain informed with each update. Some potential hazards
associated with the anticipated wet and unstable conditions
include ponding of water on roads and in poorly drained areas,
which could lead to flooding or occasional flash flooding with the
heaviest rainfall activity, lightning, quick rises in small
rivers, and landslides in higher terrains. We urge people to drive
carefully, stay aware of the updates issued by our local forecast
office, and remember to carry an umbrella everywhere, even on
Election Day. In terms of temperatures, primarily cloudy skies and
unstable weather conditions are expected to keep high
temperatures below 90 degrees across most areas throughout the
long-term period.

&&

.AVIATION...

(06Z TAFS)

An unstable weather pattern will bring SHRA/TSRA across the local
flying area. TEMPOs for MVFR or IFR conditions will be required,
especially for JSJ/IST/ISX. Winds will persist from the NE at 5 to
15 kt with higher gusts and sea breeze variations aft 31/13z. Winds
will become calm to light and variable aft 31/23z.

&&

.MARINE...

Moderate to fresh easterly winds will prevail today and become east
southeast Friday and Saturday. A broad surface high pressure building
over the western Atlantic will hold the remnants of a cold front in
the local area until a weak low pressure deepens over our local
western Atlantic waters. A pulse of northerly swell will also result
in building seas through at least Saturday. Showers and
thunderstorms will persist across the regional waters and passages
into the following week.

&&

.BEACH FORECAST...

Hazardous coastal conditions are expected over the northern coast
of Puerto Rico, Culebra, and the US Virgin Islands. Hazardous
breaking waves will impact the north-facing beaches of Puerto
Rico. Therefore a High Surf Advisory is in effect for the Atlantic
coastline of Puerto Rico. A high rip current risk will be in
place due to hazardous breaking waves of 7 feet or more across
all the northern exposed beaches of Puerto Rico and US Virgin
Islands. Residents and visitors should avoid the north exposed
beaches of Puerto Rico for the next several days.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flood Watch through Saturday morning for PRZ001>013.

     High Rip Current Risk through Sunday morning for PRZ001-002-005-
     008-012.

     High Surf Advisory until 6 PM AST this evening for PRZ001-002-
     005-008.

     High Rip Current Risk from this evening through Sunday morning
     for PRZ010.

VI...Flood Watch through Saturday morning for VIZ001-002.

     High Rip Current Risk through Sunday morning for VIZ001.

     High Rip Current Risk from this evening through Sunday morning
     for VIZ002.

AM...Small Craft Advisory until 7 AM AST Sunday for AMZ711-712-716.

     Small Craft Advisory until 6 AM AST Saturday for AMZ723.

     Small Craft Advisory until 6 AM AST Friday for AMZ726-742.

     Small Craft Advisory until 6 AM AST Friday for AMZ733.

     Small Craft Advisory until 7 AM AST Sunday for AMZ741.

&&

SHORT TERM...CAM
LONG TERM....MRR
Hazardous weather outlook, Oct 31, 5:36 AM CDT, 1 hour 43 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
619 AM AST jueves 31 de octubre de 2024

AMZ711>745-PRZ001>013-011030-
San Juan y Vecindad-Noreste-Sureste-Este Interior-
Norte Central-Central Interior-Ponce y Vecindad-Noroeste-
Oeste Interior-Mayagüez y Vecindad-Suroeste-Culebra-Vieques-
Las aguas cercanas y fuera de la costa del Atlántico y del Caribe-
619 AM AST jueves 31 de octubre de 2024

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas posibles a través de la
región. Planee detener toda la actividad al aire libre y moverse a
los refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida
ingresando en estructuras y cortando vecindarios, especialmente en
áreas propensas a inundaciones.

.Viento...Condiciones ventosas. Objetos al aire libre podrían
salir o dañarse.

.Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de
las aguas mar afuera del Atlántico. Condiciones peligrosas para
embarcaciones pequeñas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente en las playas
orientadas al norte.

.DÍAS DOS A SIETE...viernes a miércoles

El riesgo alto de corrientes marinas continuará hasta el fin de
semana. Aguaceros y las tormentas eléctricas aumentarán el riesgo de
inundaciones y deslizamientos de tierra durante gran parte del
período. Se esperan oleajes picados y  peligrosos a través de las
aguas del Atlántico hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-011030-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
619 AM AST jueves 31 de octubre de 2024

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas dispersas posibles a través de la
región. Planee detener toda la actividad al aire libre y moverse a
los refugios.

.Lluvia Excesiva...Inundaciones repentinas amenazantes a la vida
ingresando en estructuras y cortando vecindarios, especialmente en
áreas propensas a inundaciones.

.Viento...Condiciones ventosas. Objetos al aire libre podrían
salir o dañarse.

.Condiciones Marítimas...Oleaje igual o mayor de 10 pies a través de
las aguas mar afuera del Atlántico. Condiciones peligrosas para
embarcaciones pequeñas.

.Corrientes Marinas...Corrientes marinas amenazantes a la vida
son probables en la zona de olas particularmente a través de las
playas orientadas al norte.

.DÍAS DOS A SIETE...viernes a miércoles

El riesgo alto de corrientes marinas continuará hasta el final del
fin de semana. Los aguaceros y las tormentas eléctricas aumentarán
el riesgo de inundaciones y deslizamientos de tierra durante gran
parte del período. Se esperan oleajes picados y  peligrosos a través
de las aguas del Atlántico hasta principios de la próxima semana.

.COMUNICADO SOBRE INFORMACIÓN DE OBSERVADORES...

Se les exhorta a los observadores a reportar. Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Oct 31, 6:07 AM CDT, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
707 AM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 AM     Flood            1 SSE Fajardo           18.32N 65.65W
10/31/2024                   Fajardo            PR   Public

            Emergency management reported that two
            females were trapped in a car on PR-194 km
            0.6 due to flooding along the Ro Fajardo.
            They were rescued.

&&

YZR
Local storm report, Oct 31, 6:23 AM CDT, 56 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
723 AM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     Flash Flood      2 ENE San Juan          18.42N 66.04W
10/31/2024                   San Juan           PR   Emergency Mngr

            San Juan Emergency managers reported a
            flooded intersection between America St. and
            PR-27 (Barbosa Ave.). This was near the
            restaurants New Lion King, Burger King, and
            KFC. Two people were reported trapped in
            their vehicle.

&&

MRR
Local storm report, Oct 31, 6:24 AM CDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
724 AM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Flood            Carolina                18.40N 65.98W
10/31/2024                   Carolina           PR   Public

            A 911 reporter informed that PR-190 near
            Condominio Fontana Towers in Carolina was
            affected by flooding as around 1 to 2 inches
            have fallen at the time of the report. No
            people were trapped at the time of the
            report.

&&

YZR
Local storm report, Oct 31, 6:41 AM CDT, 38 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
741 AM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     Flash Flood      2 NW Carolina           18.43N 66.00W
10/31/2024                   Carolina           PR   911 Call Center

            911 Call Center reported at least one person
            trapped in a vehicle due to a flooded Los
            Angeles Marginal and a flooded intersection
            with Piscis St. near Bebos BBQ.

&&

MRR
Local storm report, Oct 31, 6:43 AM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
743 AM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     Landslide        4 SSE Ramos             18.29N 65.70W
10/31/2024                   Fajardo            PR   Emergency Mngr

            Fajardo OMME Director reported a small
            landslide affecting portions of PR-976, near
            Parque Juan Pacheco Quintana or km 4.9, in
            Fajardo. The road was partly impassable.

&&

ICP
Local storm report, Oct 31, 7:01 AM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service San Juan PR
801 AM AST Thu Oct 31 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 AM     Flash Flood      2 NW Carolina           18.43N 66.00W
10/31/2024                   Carolina           PR   911 Call Center

            Corrects previous flash flood report from 2
            NW Carolina. 911 Call Center reported at
            least one person trapped in a vehicle due to
            a flooded Los Angeles Marginal and a flooded
            intersection with Piscis St. near Bebos BBQ
            and Odyssey.

&&

MRR

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 9:16 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 30, 10:21 PM CDTFlash Flood WarningJSJ3 hr
Oct 30, 10:31 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 30, 11:19 PM CDTAreal Flood AdvisoryJSJ3 hr
Oct 31, 12:46 AM CDTFlash Flood WarningJSJ3 hr
Oct 31, 1:21 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 31, 2:26 AM CDTAreal Flood WarningJSJ3 hr
Oct 31, 4:12 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 31, 4:13 AM CDTAreal Flood AdvisoryJSJ3 hr
Oct 31, 4:19 AM CDTHigh Surf AdvisoryJSJ5 days
Oct 31, 4:39 AM CDTFlash Flood WarningJSJ3 hr
Oct 31, 5:19 AM CDTFlash Flood Warning Considerable damage threatJSJ101 min
Oct 31, 5:22 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Oct 31, 6:06 AM CDTAreal Flood AdvisoryJSJ46 min
Oct 31, 6:52 AM CDTFlash Flood Warning Considerable damage threatJSJ4 hr
Oct 31, 7:15 AM CDTFlash Flood Warning Considerable damage threatJSJ3 hr
Oct 31, 8:46 AM CDTFlash Flood WarningJSJ119 min
Oct 31, 2:11 PM CDTSpecial Marine WarningJSJ49 min
Oct 31, 2:18 PM CDTSpecial Marine WarningJSJ57 min

Nearby

Flash Flood Warnings in Puerto Rico, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.